Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 42, NWS La Crosse, WI

June 9, 2018Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 9, 2018, 7:28 PM CDT for Allamakee County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 7:28 PM CDT (00:28 UTC)
Expired
Jun 9, 2018, 8:15 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 61 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:26 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

116 
WUUS53 KARX 100028
SVRARX
IAC005-100115-
/O.NEW.KARX.SV.W.0042.180610T0028Z-180610T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
728 PM CDT SAT JUN 9 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Allamakee County in northeastern Iowa...

* Until 815 PM CDT

* At 728 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles southwest of New Albin to 8 miles west of
  Lansing to near Waukon, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Lansing around 745 PM CDT. 
  Harpers Ferry around 750 PM CDT. 

Other locations impacted by these severe thunderstorms include
Hardin, Waterville, Hanover, County Roads A 52 And X 52 and Volney.

This warning extends the previous warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 9160 4340 9161 4350 9122 4345 9123
      4341 9120 4339 9120 4337 9122 4335 9121
      4332 9112 4326 9107 4326 9106 4324 9107
      4320 9112 4315 9115 4313 9118 4308 9118
TIME...MOT...LOC 0028Z 268DEG 31KT 4342 9147 4334 9139 4325 9140 

HAIL...<.75IN
WIND...60MPH
 
$$

Shea
2 follow-up statements
995 
WWUS53 KARX 100055
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
755 PM CDT SAT JUN 9 2018

IAC005-100115-
/O.CON.KARX.SV.W.0042.000000T0000Z-180610T0115Z/
Allamakee IA-
755 PM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR ALLAMAKEE COUNTY...

At 755 PM CDT, severe thunderstorms were located along a line
extending from near Waukon to 8 miles northeast of Monona to near
Marquette, moving northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Harpers Ferry around 810 PM CDT. 
  Lansing around 815 PM CDT. 

Other locations impacted by these severe thunderstorms include
Hardin, Waterville, Hanover, County Roads A 52 And X 52 and Volney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 9160 4340 9161 4350 9122 4345 9123
      4341 9120 4339 9120 4337 9122 4335 9121
      4332 9112 4326 9107 4326 9106 4324 9107
      4320 9112 4315 9115 4313 9118 4308 9118
TIME...MOT...LOC 0055Z 240DEG 30KT 4321 9149 4317 9132 4309 9127 

HAIL...<.75IN
WIND...60MPH
 
$$

Shea
562 
WWUS53 KARX 100112
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
812 PM CDT SAT JUN 9 2018

IAC005-100122-
/O.EXP.KARX.SV.W.0042.000000T0000Z-180610T0115Z/
Allamakee IA-
812 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR ALLAMAKEE COUNTY WILL EXPIRE
AT 815 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.

LAT...LON 4308 9160 4340 9161 4350 9122 4345 9123
      4341 9120 4339 9120 4337 9122 4335 9121
      4332 9112 4326 9107 4326 9106 4324 9107
      4320 9112 4315 9115 4313 9118 4308 9118
TIME...MOT...LOC 0112Z 268DEG 31KT 4321 9131 4317 9114 4309 9109 

$$

Shea

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:42 PM CDT, 46 minutes earlier.

Area forecast discussion, Jun 9, 6:42 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
642 PM CDT Sat Jun 9 2018

.SHORT TERM...(This evening through Sunday)
Issued at 359 PM CDT Sat Jun 9 2018

At 3 PM, a warm extended from Mason City Iowa to Dubuque Iowa.
South of this front, temperatures have climbed into the 80s.
Meanwhile, north of this boundary, the temperatures range from
the mid 60s to mid 70s. As a MCV over north-central Iowa and
south-central Minnesota approaches the region, the east and
southeast winds will increase along and north of the boundary.
This will increase the 0-1 km effective storm relative helicity to
around 200 m2/s2 range from late afternoon into the early evening
along this boundary. At the same time, the ML CAPES will climb
into the 2 to 3 J/kg range, favorable 0-6 km shear for supercells,
and the LCL heights will remain generally less 2k feet. As a
result, expect the tornado threat to continue in the Tornado Watch
area. The greatest threat looks to be across northeast Iowa near
the front. As time goes on this evening, expect supercells to
eventually morph into a line which will move southeast through
east-central and southeast Iowa tonight.

With precipitable water values ranging from 1.5 to 2 inches and
warm cloud depths ranging from 3.5 to 4 km from late this
afternoon through this evening, there will be the threat for
heavy rain across Dodge, Mower, and Fillmore counties in southeast
Minnesota and much of northeast Iowa. In addition, these areas
have seen anywhere from 2 to 5 inches during the past week. Due to
this, a Flash Flood Watch has been issued until 1 AM Sunday for
this area.

.LONG TERM...(Sunday night through Saturday)
Issued at 359 PM CDT Sat Jun 9 2018

On Sunday night, showers and storms will develop along and
west of the Mississippi River as 850 mb moisture transport
strengthens overnight. With the best instability and shear
remaining southwest of the area, not anticipating any severe
weather at this time.

On Monday afternoon and Monday night, a longwave trough will move
east through the region. As warm and moist unstable air feeds
north ahead of this trough, ML CAPES along and south of Interstate
90 climb into the 1 to 2 J/kg range. While the instability will be
climbing, the shear is relatively weak. As a result, the SPC
marginal risk for this time looks reasonable.

On Tuesday night and Wednesday morning, the GFS and GEM are
general agreement that a northern stream shortwave trough will
move through the region. Meanwhile, the ECMWF keeps the area dry.
While there is favorable shear for supercells, the ML CAPES are
generally less than 150 J/kg, thus, severe weather is not
expected.

From Thursday into Saturday, the models continue to differ on
where the Canadian high will be located. This greatly affects the
location of the warm front. The ECMWF has this high well east of
the Great Lakes, so we are able to have a warm front move through
the region. Meanwhile, the GFS is the furthest west with the high
and we stay cooler and drier. Due to this uncertainty, just
stayed with the model blends.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 641 PM CDT Sat Jun 9 2018

It appears on radar that the storms across northeast Iowa are
starting to evolve more into a wind threat. These winds would be
south of the TAF sites. The thunderstorm threat looks like it
almost done at KRST and it will be ending at KLSE by 10.07z.
IFR/MVFR ceilings will develop around 10.06z and then last into
the mid to late afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Sunday for WIZ054-061.

MN...Flash Flood Watch until 1 AM CDT Sunday for MNZ086-094-095.

IA...Flash Flood Watch until 1 AM CDT Sunday for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
Hazardous weather outlook, Jun 9, 11:50 AM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1150 AM CDT Sat Jun 9 2018

IAZ008>011-018-019-029-030-MNZ086-094-095-WIZ054-061-101200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Mower-Fillmore-Crawford-Grant-
1150 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest Wisconsin.

.DAY ONE...This afternoon and Tonight

More thunderstorms are expected for this afternoon into this
evening. Some storms will be severe with locally heavy rain,
damaging wind, and possibly some hail. Isolated tornadoes are
possible with stronger storms or as part of a line of storms that
may form this evening.

The expected heavy rain, combined with recent heavy rain, has led
to a Flash Flood Watch for the area into this evening. Thunderstorms
may produce a quick 1 to 3 inches of rain that could lead to river
flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears
low next week.

.SPOTTER INFORMATION STATEMENT...

Severe thunderstorm and rainfall reports are appreciated. Spotter
activation may be needed at times today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-087-088-096-WIZ032>034-041>044-053-055-101200-
Wabasha-Olmsted-Winona-Houston-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
1150 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of southeast Minnesota
into western and central Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible this afternoon and evening.
Lightning and brief heavy rainfall are the primary hazards. While
severe weather cannot be ruled out, the higher risk appears to be
west and south of the area. Keep an eye on weather and radar just
in case.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears
low next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become needed if storms get into the area.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-101200-
Taylor-Clark-
1150 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of central Wisconsin
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears
low next week.

.SPOTTER INFORMATION STATEMENT...

No action is needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, Jun 9, 6:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
652 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             3 WNW EITZEN            43.53N 91.51W
06/09/2018  M1.00 INCH       HOUSTON            MN   PUBLIC

&&

JSB
Local storm report, Jun 9, 6:53 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
653 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 ESE ROCKFORD          43.05N 92.93W
06/09/2018                   FLOYD              IA   PUBLIC

            TREES AND LIMBS DOWN, LIGHT POLE DOWN ON
            OUTBUILDING, AND BLEACHERS BLOWN THROUGH
            FENCE AT ROCKVILLE HIGH SCHOOL
            BASEBALL/SOFTBALL COMPLEX. TIME ESTIMATED
            FROM RADAR. REPORT VIA PHOTOS ON SOCIAL
            MEDIA.

&&

CJA
Local storm report, Jun 9, 7:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
709 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       CHERRY GROVE            43.59N 92.29W
06/09/2018  M2.82 INCH       FILLMORE           MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

CJA
Local storm report, Jun 9, 7:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
713 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     FLASH FLOOD      1 NW HARMONY            43.56N 92.02W
06/09/2018                   FILLMORE           MN   TRAINED SPOTTER

            MANY RURAL ROADS WASHED OUT OR UNDER WATER
            NEAR HARMONY.

&&

CJA
Local storm report, Jun 9, 7:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     FESTINA                 43.12N 91.87W
06/09/2018                   WINNESHIEK         IA   LAW ENFORCEMENT

            SMALL TREE DOWN

&&

RIECK
Local storm report, Jun 9, 7:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HEAVY RAIN       CHARLES CITY FIRE DEPT  43.06N 92.67W
06/09/2018  M2.34 INCH       FLOYD              IA   FIRE DEPT/RESCUE

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:02 PM CDTSevere Thunderstorm WarningARXClayton88 min
Jun 9, 8:44 PM CDTAreal Flood WarningARXHoward, Winneshiek6 hr
Jun 9, 8:57 PM CDTRiver Flood WarningARXWinneshiek49 hr
Jun 9, 8:57 PM CDTRiver Flood WarningARXClayton3 days
Jun 9, 8:57 PM CDTRiver Flood WarningARXClayton3 days
Jun 9, 9:00 PM CDTRiver Flood WarningARXFloyd3 days
Jun 9, 9:01 PM CDTRiver Flood WarningARXAllamakee3 days
Jun 9, 9:30 PM CDTFlash Flood WarningARXClayton, Fayette3 hr
Jun 10, 12:45 AM CDTRiver Flood WarningARXWinneshiek18 hr
Jun 10, 1:46 PM CDTRiver Flood WarningARXWinneshiek29 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.